Alert archive / Texas / Flash Flood Warnings in 2012

Flash Flood Warning 41, NWS Houston/Galveston, TX

July 12, 20124 counties in Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jul 12, 2012, 4:17 AM CDT for 4 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2012, 4:17 AM CDT (09:17 UTC)
Expired
Jul 12, 2012, 7:15 AM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Harris County, TX, Montgomery County, TX, San Jacinto County, TX, Waller County, TX

The radar

The Houston radar (KHGX), 102 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 9.3 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2012-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2012-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1221 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

175 
WGUS54 KHGX 120917
FFWHGX
TXC201-339-407-473-121215-
/O.NEW.KHGX.FF.W.0041.120712T0917Z-120712T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
417 AM CDT THU JUL 12 2012

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME NORTHWESTERN HARRIS COUNTY IN SOUTHEAST TEXAS...
  CENTRAL MONTGOMERY COUNTY IN SOUTHEAST TEXAS...
  EXTREME NORTHEASTERN WALLER COUNTY IN SOUTHEAST TEXAS...
  CENTRAL SAN JACINTO COUNTY IN SOUTHEAST TEXAS...

* UNTIL 715 AM CDT

* AT 411 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. CONROE HAS REPORTED 2.41 INCHES 
  OF RAIN IN 65 MINUTES. THUNDERSTORMS WILL CONTINUE TO TRAIN OVER 
  THE WARNED AREA FOR THE NEXT HOUR OR SO. FLASH FLOODING IS 
  EXPECTED TO BEGIN SHORTLY. ANOTHER 1 TO 3 INCHES OF RAIN WILL FALL 
  BY 530 AM.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CONROE...PINEHURST...PANORAMA VILLAGE...WALLER...CUT AND SHOOT...
  MAGNOLIA AND STAGECOACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY.
MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS.  DO NOT STAY IN
AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DON'T DROWN.

&&

LAT...LON 3031 9531 2999 9598 3014 9599 3064 9503
      3059 9504 3050 9502

$$
1 follow-up statement
883 
WGUS74 KHGX 120959
FFSHGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
459 AM CDT THU JUL 12 2012

TXC201-339-407-473-121215-
/O.CON.KHGX.FF.W.0041.000000T0000Z-120712T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARRIS TX-MONTGOMERY TX-WALLER TX-SAN JACINTO TX-
459 AM CDT THU JUL 12 2012

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM CDT FOR
EXTREME NORTHWESTERN HARRIS...CENTRAL MONTGOMERY...EXTREME
NORTHEASTERN WALLER AND CENTRAL SAN JACINTO COUNTIES...

AT 456 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. A NEARLY STATIONARY LINE OF 
THUNDERSTORMS WILL BEGIN TO SHIFT SOUTH. MODERATE TO LOCALLY 
HEAVY RAIN WILL PERSIST IN THE WARNED AREA THROUGH 530 AND THEN 
BEGIN TO GRADUALLY TAPER OFF. CONROE RECEIVED 4.34 INCHES OF 
RAIN BETWEEN 3 AM AND 5 AM.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CONROE...PINEHURST...PANORAMA VILLAGE...WALLER...CUT AND SHOOT...
MAGNOLIA AND STAGECOACH.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY.
MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS.  DO NOT STAY IN
AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3031 9531 2999 9598 3014 9599 3064 9503
      3059 9504 3050 9502

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 4:00 AM CDT, 17 minutes earlier.

Area forecast discussion, Jul 12, 4:00 AM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
400 AM CDT THU JUL 12 2012

...LOCALLY HEAVY RAIN POSSIBLE THIS MORNING...

.DISCUSSION...
SHORT TERM MODELS ARE IN EXCELLENT AGREEMENT WITH REGARD TO THE
NEXT HEAVY RAIN EVENT DEVELOPING OVER SOUTHEAST TEXAS. A NEARLY
STATIONARY LINE OF SHRA/TSRA HAS DEVELOPED FROM COLUMBUS TO CONROE
TO LIVINGSTON. RAINFALL RATES WITHIN THIS LINE ARE BETWEEN 1 TO 2
INCHES PER HOUR. 00Z ANALYSIS SHOWS UPPER FLOW REMAINS STRONGLY
DIVERGENT. AT 850 MB...A WEAK LOW PRESSURE SYSTEM WAS OVER
SOUTHEAST TEXAS WITH A WEAK 850-700 MB TROUGH STRETCHED ALONG THE
US HWY 59 CORRIDOR. MOISTURE IS POOLING ALONG AND NORTH OF THIS
FEATURE. WILL MAINTAIN THE FLASH FLOOD WATCH THROUGH 21Z BUT
SEVERAL OF THE SHORT TERM MODELS (WHICH ARE VERIFYING WELL) SHUNT
THE PRECIP EAST OF THE REGION BY 19-20Z. CURRENTLY...AM EXPECTING
1 TO 3 INCHES OF RAIN WITH LOCALLY HIGHER AMOUNTS APPROACHING 5
INCHES IF TRAINING DEVELOPS (AND IT LOOKS LIKE IT HAS IN
MONTGOMERY AND SAN JACINTO COUNTIES). WITH ALL THE HEAVY RAIN OVER
THE PAST COUPLE OF DAYS...IT WILL NOT TAKE MUCH RAIN TO CAUSE
FLOODING.

THE UPPER LEVEL WEAKNESS RESPONSIBLE FOR THE RECENT RAINS WILL
LINGER OVER THE UPPER TEXAS COAST THROUGH EARLY NEXT WEEK. FEEL
DAYTIME HEATING WILL TRIGGER SCATTERED SHRA/TSRA EACH DAY. ECMWF
DRIES THINGS OUT A BIT WHILE THE GFS IS WETTER. UPPER LEVEL
RIDGING WILL TRY TO REASSERT ITSELF BY NEXT WEDNESDAY BUT IT
APPEARS THE RIDGE WILL BE FAR ENOUGH NORTH TO ALLOW WEAK
DISTURBANCES TO UNDERCUT THE RIDGE AND KEEP RAIN CHANCES IN THE
FORECAST THROUGH ALL OF NEXT WEEK. AS FOR TEMPS...BLENDED MET AND
MAV GUIDANCE THROUGH FRIDAY AND BLENDED MEX ECMWF GUIDANCE FOR THE
EXTENDED. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      88  73  89  73  91 /  60  20  50  30  30
HOUSTON (IAH)              86  74  89  73  91 /  80  30  50  40  40
GALVESTON (GLS)            86  79  88  80  89 /  70  30  50  50  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
     ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
     COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
     JACKSON...LIBERTY...MADISON...MATAGORDA...MONTGOMERY...
     POLK...SAN JACINTO...WALKER...WALLER...WASHINGTON...WHARTON.

GM...NONE.
&&
Hazardous weather outlook, Jul 11, 4:05 PM CDT, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
405 PM CDT WED JUL 11 2012

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-122115-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
405 PM CDT WED JUL 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...FLASH FLOOD WATCH IN EFFECT...

.DAY ONE...TONIGHT

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS SHOULD DEVELOP LATER
TONIGHT. TRAINING HEAVY RAINFALL IS AGAIN POSSIBLE AND COULD
PRODUCE FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR MOST
OF SOUTHEAST TEXAS THROUGH THURSDAY AND ADDITIONAL INFORMATION CAN
BE FOUND IN THAT PRODUCT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AREAS OF SHOWERS AND THUNDERSTORMS...SOME CONTAINING HEAVY RAIN
ARE EXPECTED AGAIN THURSDAY. SCATTERED SHOWERS AND THUNDERSTORMS
ARE EXPECTED EACH DAY INTO EARLY NEXT WEEK. THE GROUND IS
INCREASINGLY SATURATED AND HEAVY RAINS COULD PRODUCE LOCALIZED
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT FOR POTENTIAL FLOODING.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 3:47 AM CDTAreal Flood AdvisoryHGXMontgomery, Polk, San Jacinto, Waller118 min
Jul 12, 4:08 AM CDTAreal Flood AdvisoryHGXJackson, Matagorda52 min
Jul 12, 4:43 AM CDTAreal Flood AdvisoryHGXAustin, Colorado, Waller2 hr
Jul 12, 5:23 AM CDTAreal Flood AdvisoryHGXHarris, Liberty, Montgomery, Waller112 min
Jul 12, 5:52 AM CDTFlash Flood WarningHGXAustin, Colorado, Fort Bend, Harris, Montgomery, Waller113 min
Jul 12, 6:15 AM CDTSpecial Weather StatementHGXHarris30 min
Jul 12, 6:35 AM CDTAreal Flood AdvisoryHGXFort Bend, Harris, Liberty3 hr
Jul 12, 6:49 AM CDTSpecial Weather StatementHGXHarris41 min
Jul 12, 7:15 AM CDTAreal Flood AdvisoryHGXHarris, Montgomery, San Jacinto60 min
Jul 12, 7:22 AM CDTSpecial Marine WarningHGX38 min
Jul 12, 7:29 AM CDTRiver Flood WarningHGXHarris6 days
Jul 12, 7:41 AM CDTFlash Flood WarningHGXFort Bend, Harris, Montgomery, Waller2 hr
Jul 12, 7:51 AM CDTAreal Flood AdvisoryHGXAustin, Colorado, Wharton114 min
Jul 12, 8:19 AM CDTSpecial Marine WarningHGX41 min
Jul 12, 8:26 AM CDTRiver Flood WarningHGXHarris25 hr
Jul 12, 8:44 AM CDTAreal Flood AdvisoryHGXAustin, Colorado, Fort Bend, Jackson, Wharton2 hr
Jul 12, 9:14 AM CDTAreal Flood AdvisoryHGXAustin, Brazoria, Fort Bend, Harris, Waller, Washington and 1 more106 min
Jul 12, 9:48 AM CDTAreal Flood AdvisoryHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Liberty and 1 more117 min
Jul 12, 10:04 AM CDTFlash Flood WarningHGXAustin, Harris, Montgomery, Waller, Washington116 min
Jul 12, 10:11 AM CDTAreal Flood AdvisoryHGXAustin, Brazoria, Fort Bend, Harris, Waller, Washington and 1 more49 min
Jul 12, 11:18 AM CDTAreal Flood AdvisoryHGXAustin, Colorado, Fort Bend, Harris, Waller117 min
Jul 12, 11:55 AM CDTAreal Flood AdvisoryHGXBrazoria, Galveston3 hr
Jul 12, 12:01 PM CDTFlash Flood WarningHGXAustin, Grimes, Harris, Montgomery, Waller, Washington3 hr
Jul 12, 12:46 PM CDTRiver Flood WarningHGXHarris, Montgomery21 hr
Jul 12, 2:26 PM CDTRiver Flood WarningHGXHarris, Montgomery70 hr
Jul 12, 3:11 PM CDTAreal Flood AdvisoryHGXBrazos64 min

Nearby

Flash Flood Warnings in Texas, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.